Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 181, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 16, 2002, 1:43 AM CDT for Marion County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2002, 1:43 AM CDT (06:43 UTC)
- Expired
- May 16, 2002, 2:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 2:00 AM CDT | Hail 1.75 | Peabody, KS | Relayed by KSNW Channel 3. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 160643 SVRICT KSC115-160730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 143 AM CDT THU MAY 16 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN CENTRAL KANSAS * UNTIL 230 AM CDT. * AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF GOESSEL...OR ABOUT 16 MILES SOUTHWEST OF MARION...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HILLSBORO AROUND 150 AM CDT... NEAR MARION AROUND 205 AM CDT... NEAR FLORENCE AROUND 210 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION COUNTY UNTIL 230 AM CDT. LAT...LON 3833 9734 3819 9735 3821 9690 3841 9691 /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 8:19 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, May 15, 8:19 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 819 PM CDT WED MAY 15 2002 ...EVENING UPDATE... CNVTN THAT DVLPD IN SWRN KS AT LATE AFTN IS HOLDING ON A LTL LONGER THAN XPCTD THIS EVENING...AS IT MOVS INTO SCNTRL KS TO THE W OF ICT. EARLIER WND THREAT SEEMS TO BE DMNSHG WITH LOSS OF HTG AND SMLR TEMP DWPT SPREADS. HOWEVER ISOLD STGR CELLS WHICH PULSE UP...WL HAVE SOME WND/HAIL POTNL INTO THE LATE EVENING. WITH PROGD INCRS IN LO LVL JET TWD MDNGT...SUSPECT CNVTN WL LKLY MAINTAIN ITSELF INTO THE ICT AREA AS IT BCMS MORE ELEVATED IN NATURE. WL PROBLY JUST MODIFY WORDING IN ZONES TO GO SCT SHWRS AND TSTMS OVRNGT AND REMOVE POP QUALIFIER. OTHERWISE LTL CHG TO REST OF FCST. DARMOFAL .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 57 min |
| May 16, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 33 min |
| May 16, 12:45 AM CDT | Tornado Warning | ICT | Rice | 30 min |
| May 16, 1:08 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 67 min |
| May 16, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 33 min |
| May 16, 1:52 AM CDT | Flash Flood Warning | ICT | Rice | 4 hr |
| May 16, 3:23 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 52 min |
| May 16, 4:32 AM CDT | Flash Flood Warning | ICT | McPherson | 4 hr |
| May 16, 5:49 AM CDT | Flash Flood Warning | ICT | Rice | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.